Side effects may include bloating, breast tenderness, headaches, nausea, the return of vaginal bleeding and may cause hypertension in some patients. All will be reversed as soon as HT is stopped.
Breast tenderness and bloating
Breast tenderness and bloating can often be dealt with by altering the dose or route of delivery
One of the biggest problems of HT is the return of menstrual periods. However, vaginal bleeding is only a symptom. One of the underlying causes may be genuine “menstruation” as a result of hormonal stimulation with subsequent shedding of the endometrium, like it is experienced with normal periods. ( this can occur especially in the early phases of the menopausal transition).Any woman who still has her womb and takes HT, is required to take the dual progesterone-oestrogen HT (EPHT)to counteract the effects which oestrogen has on the endometrium (lining of the womb). Oestrogen causes the endometrium to increase in thickness and in cell number. As this happens, there is the possibility if any atypical cells are present, that these can eventually lead to cancer of the endometrium. The addition of progesterone to an oestrogen regimen prevents this from occurring.
Other possible causes might be local causes (for example vaginal sores or polyps), or there may be a developing cancer of the endometrium. The doctor will be able to differentiate between these causes. This is the reason why HT should not be sold over-the-counter at any pharmacy but should be administered under a doctor’s supervision. There are forms of HT available now which minimise or prevent vaginal bleeding altogether. However, the problem of unexpected bleeding while on HT remains for most women and is something to consider when making the decision as to whether to use HT at all.
But unfortunately, progesterone negates certain of the beneficial effects of oestrogen. Not only do some women bleed, but they can also suffer from premenstrual tension. Progesterone can also weaken some of the beneficial cardiovascular effects of oestrogen. However, the protective action against cancer outweighs the disadvantages of progesterone, which is sufficient reason not to remove progesterone from HT. This is different for women who have had a hysterectomy (removal of the womb) and who can only take oestrogen therapy (ET) without progesterone.
How can the problem of bleeding be overcome?Most HT regimens rely on a continuous dose of oestrogen. This needs to be “opposed” by the addition of progesterone in some form or another. What many regimens do is to add progesterone for 10 to 14 days each month. With this sequential administration, around 80% of women experience what is called a withdrawal bleed – similar to that experienced with the oral contraceptive pill.
One way of trying to overcome this is to give oestrogen and progesterone together continuously – called continuous combined therapy. In the first three to six months many women still have spotting and breakthrough bleeding, but this can settle down. In some lucky women, bleeding stops altogether, but in others, the spotting continues, but less frequently. If, while on a continuous combined regimen, spotting continues to be a problem, then a change in treatment may help, although switching from one hormone combination to another one within a few months is usually not successful. The chance of bleeding cessation is greater in women who start with continuous combined therapy after having already stopped menstruating for over one year.
High blood pressure
Oestrogen usually causes no changes in blood pressure. In fact, in some women it lowers blood pressure. However, some women have an unusual reaction to the oestrogen in HT and develop high blood pressure. This is rapidly reversed when HT is stopped. It may also be possible to alter this effect by changing the dose and the way in which HT is given.
Reviewed and updated by Dr Alan Alperstein, obestetrician and gynaecologists in Cape Town, in February 2011.
Previously partly reviewed by Dr Mike Davey, President of the South African Menopause Society & Dr Tobie de Villiers, gynaecologist and committee member of both the South African Menopause and International Menopause Societies.